South Dakota, 2005

Damaging Wind in South Dakota, June 7, 2005

June 7, 2005 · NWS ABR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 7, 9:45 PM CST, 50 minutes earlier.

Area forecast discussion, Jun 7, 9:45 PM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 PM CDT TUE JUN 7 2005

.UPDATE...ONGOING SEVERE CONVECTION ACROSS THE AREA HAS BEEN
PRODUCING FLASH FLOODING AND SOME DAMAGING STRAIGHTLINE WINDS. NEW
GRIDS AND WORDS BEING KICKED OUT THE DOOR AT THIS TIME FOR TOR WATCH
432. REMAINING WATCHES REMAIN IN EFFECT UNTIL 5Z.      DORN

.PREVIOUS DISCUSSION...
SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FOCUS FOR THIS DAY IS ON SHORT TERM.  MODELS SEEM TO BE HANDLING
THINGS WELL. MODELS AGREE ON UPPER H5 WAVE MOVING NORTH AND
STRENGTHENING.  THIS WILL PUSH A SURFACE REFLECTION INTO THE WESTERN
PART OF SOUTH DAKOTA.  IT WILL INTERACT WITH OLD FRONTAL BOUNDARY IN
PLACE ACROSS THE STATE.  PLACEMENT OF THIS BOUNDARY IS A LITTLE
ELUSIVE BUT WILL BE MAJOR IN SPOTTING STRONGEST WEATHER.  AT THIS
TIME EXPECT CONVECTION TO CONTINUE IN THE WEST AND ALSO EXPECT TO
SEE CONVECTION FIRING EAST OF THE RIVER.  CAPE VALUES ARE AROUND
3K-4K WITH LIFTED INDEX VALUES APPROACHING -10.  7/00Z WRF MODELS
SUGGESTS CONVECTION LINING OUT NORTH TO SOUTH IN THE WESTERN PART OF
THE STATE AND MOVING EAST.  EXPECT IT TO MEET EAST RIVER CONVECTION
LATER TONIGHT AND FINALLY MOVING OUT OF THE STATE AFTER MIDNIGHT.
BY TOMORROW THE WAVE HAS PASSED AND THIS AREA IS LEFT IN SOUTHWEST
FLOW ALOFT AND SHOULD BE A PLEASANT DAY.  LEFT OVER BAROCLINIC ZONES
WILL HELP FOCUS FUTURE CONVECTION.  DID INCLUDE ANOTHER EPISODE OF
AFTERNOON CONVECTION THURSDAY AFTERNOON.

.LONG TERM...SATURDAY THROUGH TUESDAY.
LATEST MODELS RUNS DONT REALLY ALTER MUCH IN THEIR THINKING. STILL
SHOWING BROAD WRN CONUS TROF WITH ERN CONUS RIDGE. GFS CONTS TO SHOW
WAVES EJECTING OUT OF TROF OVER REGION SATURDAY AND AGAIN SUNDAY
NIGHT. THE ECMWF CONCURS WITH OVERALL JIST OF THINKING..ALTHO MINOR
TIMING ISSUES ARISE. SUNDAY STILL APPEARS TO BE DRY AS WEAK 5H S/W
RIDGING MOVES OVER CWA AND HIGH PUSHES IN FROM THE WEST. ALTHO ALSO
ADMIT THAT THIS FAR OUT TIMING OF WAVES RESPONSIBLE FOR CONVECTION
DIFFICULT AT BEST. CONT TO KEEP TUESDAY DRY AS WRN TROF SHEARS AND
LIFTS...ALTHO FEELING IS THAT THIS MAY BE A TAD TOO QUICK.

CURRENT FCST TEMPS STILL REMAIN REASONABLE GIVEN WAA REGIME OVER
AREA BALANCED WITH EXPECTED CLOUD COVER. DID MINOR COSMETIC TWEAKING
BUT OVERALL TEMPS PRETTY MUCH LEFT AS INHERITED.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KEEFE/HINTZ
Hazardous weather outlook, Jun 7, 10:17 AM CST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1117 AM CDT TUE JUN 7 2005

SDZ003>005-009-010-015>017-033>037-045-048-051-081100-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
1117 AM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL EJECT INTO THE PLAINS LATER THIS
AFTERNOON...RESULTING IN WIDESPREAD THUNDERSTORM DEVELOPMENT.
THUNDERSTORMS WILL DEVELOP AFTER 3 PM CDT...WITH SOME STORMS QUICKLY
BECOMING SEVERE. LARGE HAIL...VERY HEAVY RAIN AND WIND GUSTS OVER 60
MPH ARE POSSIBLE...ALONG WITH ISOLATED TORNADOS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AS WELL AS ON THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM CDT THIS AFTERNOON.

MNZ039-046-SDZ006>008-011-018>023-081100-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
1117 AM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH
DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL EJECT INTO THE PLAINS THIS AFTERNOON.
THIS LOW WILL INTERACT WITH WARM AND UNSTABLE AIR ALREADY IN PLACE
ACROSS THE EAST. WIDESPREAD THUNDERSTORM ACTIVITY WILL DEVELOP BY 5
PM CDT...WITH SOME STORMS QUICKLY BECOMING SEVERE. LARGE HAIL...VERY
HEAVY RAIN AND WIND GUSTS OVER 60 MPH ARE POSSIBLE...ALONG WITH
ISOLATED TORNADOS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AS WELL AS ON THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM CDT THIS AFTERNOON.

HINTZ

In the hours before

Local storm report, Jun 7, 5:40 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
640 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             30 S KELDRON            45.50N 101.81W
06/07/2005  0.75 INCH        CORSON             SD   UNKNOWN

0630 PM     TSTM WND GST     6 SE MCINTOSH           45.86N 101.26W
06/07/2005  80 MPH           CORSON             SD   TRAINED SPOTTER

&&

PARKIN
Local storm report, Jun 7, 6:49 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
749 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             MCLAUGHLIN              45.81N 100.81W
06/07/2005  0.75 INCH        CORSON             SD   TRAINED SPOTTER

&&

PARKIN
Local storm report, Jun 7, 7:10 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
810 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      MCLAUGHLIN              45.81N 100.81W
06/07/2005                   CORSON             SD   EMERGENCY MNGR

            6 TO 8 INCHES OF WATER IN THE STREETS OF MCLAUGHLIN.

&&

LILES
Local storm report, Jun 7, 9:32 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1032 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             4 NW POLLOCK            45.94N 100.35W
06/07/2005  0.88 INCH        CAMPBELL           SD   TRAINED SPOTTER

&&

TMT

The radar

The Aberdeen radar (KABR), 48 km away, was scanning. The volume nearest the first event began at 04:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
June 7, 10:35 PM CST
Where
Brown County, 9 mi SE of Hecla
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.800, -98.033

Eighty mph winds destroyed a couple outbuildings, destroyed five grain bins, tipped over a couple mobile homes, and damaged some vehicles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456400.